Alert archive / Texas / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this dust storm warning at Jan 15, 2021, 11:09 AM CST for Hansford County, Ochiltree County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 15, 2021, 11:09 AM CST (17:09 UTC)
- Expired
- Jan 15, 2021, 1:15 PM CST
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Cimarron County, OK, Texas County, OK, Hansford County, TX, Ochiltree County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 146 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 11:20 AM CST | NON-TSTM WND GST 62 | 12 Ne Eva, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WWUS54 KAMA 151711
DSWAMA
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Amarillo TX
1109 AM CST Fri Jan 15 2021
OKC025-139-TXC195-357-421-151915-
/O.NEW.KAMA.DS.W.0001.210115T1709Z-210115T1915Z/
Texas OK-Cimarron OK-Hansford TX-Sherman TX-Ochiltree TX-
1109 AM CST Fri Jan 15 2021
The National Weather Service in Amarillo has issued a
* Dust Storm Warning for...
Texas County in the Panhandle of Oklahoma...
Eastern Cimarron County in the Panhandle of Oklahoma...
Hansford County in the Panhandle of Texas...
Sherman County in the Panhandle of Texas...
Western Ochiltree County in the Panhandle of Texas...
* Until 115 PM CST.
* At 1109 AM CST, a dust channel was 9 miles south of Eva, or 20
miles west of Guymon, moving south at 40 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...GOES satellite and confirmed by Emergency Management.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Guymon, Spearman, Goodwell, Gruver, Optima, Keyes, Hardesty, Hough,
Waka, Griggs, Eva, Morse, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3700 10134 3606 10084 3605 10161 3618 10193
3699 10251
TIME...MOT...LOC 1709Z 345DEG 37KT 3667 10185
$$
Ward1 follow-up statement
864
WWUS54 KAMA 151751
DSWAMA
Dust Storm Warning
National Weather Service Amarillo TX
1146 AM CST Fri Jan 15 2021
OKC025-139-TXC195-357-421-151915-
/O.CON.KAMA.DS.W.0001.000000T0000Z-210115T1915Z/
Texas OK-Cimarron OK-Hansford TX-Sherman TX-Ochiltree TX-
1146 AM CST Fri Jan 15 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST FOR
TEXAS...EASTERN CIMARRON...HANSFORD...SHERMAN AND WESTERN OCHILTREE
COUNTIES...
At 1146 AM CST, a dust channel was 14 miles south of Texhoma, or 19
miles east of Stratford, moving south at 45 mph.
HAZARD...Near zero visibility with strong wind in excess of 50
mph.
SOURCE...Emergency Management.
IMPACT...Dangerous life-threatening travel, especially along
highway 54 between Stratford, TX and Guymon, OK; highway
15 between Stratford, TX and Spearman, TX; and highway 56
from Keys, OK to Hugoton, KS.
Locations impacted include...
Guymon, Spearman, Goodwell, Gruver, Optima, Keyes, Hardesty, Hough,
Waka, Griggs, Eva, Morse, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3700 10134 3606 10084 3605 10161 3618 10193
3699 10251
TIME...MOT...LOC 1746Z 345DEG 37KT 3630 10173
$$
WardWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this dust storm warning went out at Jan 15, 5:24 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 15, 5:24 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
524 AM CST Fri Jan 15 2021
.AVIATION...
12Z TAF Cycle
VFR conditions will prevail at all three TAF sites through 12Z
Saturday. Some areas of blowing dust will impact the three TAF
sites between about 15Z and 20Z to 21Z today with visibilities
near or above MVFR category. Low level wind shear at all three TAF
sites from 12Z to 15Z and 16Z today. Northwest winds 10 to 20
knots with some gusts near 30 knots will increase to around 25 to
35 knots with gusts near 40 to 45 knots after 15Z to 16Z today.
Northwest to north winds will decrease to around 10 to 20 knots by
00Z Saturday and then around 5 to 15 knots after 07Z to 09Z
Saturday.
Schneider
&&
.PREV DISCUSSION... /Issued 347 AM CST Fri Jan 15 2021/
SHORT TERM...Today through Tomorrow Night...
Wind continues to be the main story in the short term forecast
periods. Stout upper low currently over IL will slowly churn
eastward while an upper ridge builds off the CA coast. Consequently,
a strong upper jet will set up over the Panhandles, with progged
values of 60/70/100 knots at 850/700/500mb, respectively, with 00z
model initialization of the upper jet roughly in line with RAOBs
upstream. Guidance is in good agreement that the 850/700mb jet will
set up over the northeastern Panhandles, so am still expecting the
strongest winds there. RAP/HRRR Bufkit soundings suggest winds at
the top of the boundary layer in our northeast will be in the 50 to
70 knot range for several hours beginning as early as 15z, which
could yield surface gusts of 65 mph should the highest end solutions
verify. Have thus kept the High Wind Warning across the northeastern
Texas and eastern Oklahoma Panhandles. Big remaining question is the
southwestward extent of the highest winds. Progged soundings suggest
peak gusts around 40 and 45 knots are possible at Amarillo and
Shamrock respectively while statistical guidance, usually a good
performer in wind scenarios relying on mixing and stout winds aloft,
largely keeps 30 knot sustained winds to the east and north of these
locations. Have thus elected to convert all areas currently in a
High Wind Watch to a Wind Advisory, adding Carson and Armstrong
Counties largely due to collaboration concerns. Strong winds and low
dewpoints will also lead to a fire risk, detailed in the fire
weather section below.
Upper low departs to the east for Saturday, with a quick moving
disturbance in the northwesterly flow aloft translating across by
the evening hours. This should lead to continued northerly winds,
with associated cloud cover keeping temperatures from rising much
beyond average lower 50s values for this time of year. Despite
enough moisture for clouds in the mid levels, near surface layer
looks parched, so have gone with no chance for precipitation during
this period.
Ferguson
FIRE WEATHER...
Strong winds and low relative humidity values will lead to elevated
fire weather conditions today. Expect mixing to bring down strong
winds from an upper jet, leading to sustained 20 foot wind values of
20 to 40 mph, with highest values in the northeastern half of the
Panhandles. Strong mixing will also cause RH values to fall to the
10 to 20 percent range, with lowest values roughly along a Stratford-
Clarendon axis. This will lead to RFTI values of up to 4 east of a
Boise City-Palo Duro Canyon axis. Huge uncertainty with regards the
state of the fuels, with WFAS ERC values of 0 in many locations in
the western two thirds of the Panhandles due to recent precipitation
while TFS values are around 50 across the area. In order to be
consistent with WFOs OUN and LUB, have used WFAS ERC values, which
despite the RFTI values caps resulting risk in the elevated category
across our eastern third. Given the windy and dry conditions and the
contrast between TFS and WFAS ERC values, have elected to issue an
RFD for any fire weather zone with any pixel reaching elevated for
any length of time. Decision not to issue an RFW is also consistent
with latest guidance from the Southern Great Plains Wildfire group,
which suggests any fire activity will primarily result in initial
attack wildfires.
Ferguson
LONG TERM...Sunday through Thursday
Dry northwesterly flow aloft Sunday and Sunday night and then
transitioning to west northwesterly or zonal Monday. Next closed
upper low over the Great Basin region Monday night digs west and
south across southern California and Baja by Tuesday. Shortwave
ridging takes place across the Panhandles Tuesday and Tuesday
night into Wednesday before the closed upper low ejects north and
east across the southwestern states by the second half of next
week. Increasing chances for precipitation across the forecast
area Thursday into Friday. The medium range models are trending
drier Monday into early Wednesday and also somewhat warmer as
subsidence may prevail the first half of next week. Any
precipitation during the first half of next week appears to be
mostly a rain and snow mix or all rain rather than mostly snow.
Better chances for mainly rain will be during the second half of
next week as the closed upper low ejects out and approaches the
Panhandles from the southwest as it weakens. Cool surface high
retreats east and south Sunday and Sunday night as lee surface
trough develops across eastern Colorado and eastern New Mexico.
Warmer Monday before a cold front pushes across the forecast area
by Monday night. Much cooler Tuesday as surface high builds down
into the Panhandles. Quick warmup Wednesday with breezy to windy
conditions ahead of the next cold front which will push into the
Panhandles by Thursday night. Only slightly cooler both Thursday
and Friday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 PM CST this evening for the following
zones: Hansford...Lipscomb...Ochiltree.
Wind Advisory until 6 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Donley...Gray...
Hemphill...Hutchinson...Roberts...Sherman...Wheeler.
OK...High Wind Warning until 6 PM CST this evening for the following
zones: Beaver...Texas.
Wind Advisory until 6 PM CST this evening for the following
zones: Cimarron.
&&
77/11Hazardous weather outlook, Jan 15, 4:18 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Amarillo TX 418 AM CST Fri Jan 15 2021 OKZ001>003-TXZ001>020-317-152200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 418 AM CST Fri Jan 15 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Strong winds out of the northwest are expected Today, especially for the northeastern Panhandles where gusts as high as 65 mph are possible and a High Wind Warning has been issued. Elevated fire weather conditions are also expected across the eastern two thirds of the Texas and Oklahoma Panhandles today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated fire weather conditions this morning and this afternoon.
In the hours before
Local storm report, Jan 15, 10:17 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST HOOKER 36.86N 101.21W
01/15/2021 M59 MPH TEXAS OK MESONET
FIRST GUST TO REACH 58+ MPH THIS EVENT.
&&Local storm report, Jan 15, 10:41 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM NON-TSTM WND GST 1 WSW GUYMON 36.68N 101.50W
01/15/2021 M59 MPH TEXAS OK ASOS
ASOS STATION KGUY GUYMON (ASOS).
&&Local storm report, Jan 15, 10:42 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM NON-TSTM WND GST 2 WNW LAKE MCCLELLAN 35.23N 100.90W
01/15/2021 M59 MPH GRAY TX MESONET
MESONET STATION 121 LAKE MCCLELLAN 2NW.
&&Local storm report, Jan 15, 11:09 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
01/15/2021 M60 MPH BEAVER OK MESONET
MESONET STATION BEAV BEAVER.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:50 AM CST | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 4 more | 14 hr |
| Jan 15, 12:10 PM CST | Dust Storm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Moore, Ochiltree and 3 more | 2 hr |
| Jan 15, 1:43 PM CST | Dust Storm Warning | AMA | Armstrong, Carson, Collingsworth, Donley, Gray | 2 hr |
Nearby
Dust Storm Warnings in Texas, 2021Dust Storm Warnings in Oklahoma, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.